Missouri, 2016

Flash Flood and Flooding in Missouri, September 15, 2016

September 15, 2016 · NWS PAH · 4 events in 4 counties and zones

A couple of thunderstorm complexes developed over southeast Missouri to the north of a stationary front over northeast Arkansas. A light south to southeast wind flow at 850 mb provided abundant moisture for locally torrential rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A couple of thunderstorm complexes developed over southeast Missouri to the north of a stationary front over northeast Arkansas. A light south to southeast wind flow at 850 mb provided abundant moisture for locally torrential rainfall. The storms moved very slowly beneath a mid-level ridge, where winds were only 10 to 15 knots at 500 mb.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 15, 2:00 PM CST, 15 minutes earlier.

Area forecast discussion, Sep 15, 2:00 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
300 PM CDT THU SEP 15 2016

.SHORT TERM...(Tonight through Saturday night)
Issued at 300 PM CDT Thu Sep 15 2016

An unsettled weather pattern will continue in the short term. Best
convective coverage this afternoon will continue over SEMO.
Chances should diminish tonight. PoPs will gradually rise Friday
and peak Friday night into Saturday. Wind fields are somewhat
chaotic until Sunday, likely affected by convection. We should see
drier air work in from the NW Sunday through Sunday night with
PoPs decreasing from NW to SE. Generally followed a blend of MOS
and existing numbers for temps.

.LONG TERM...(Sunday through Thursday)
Issued at 300 PM CDT Thu Sep 15 2016

Essentially a dry forecast with the extended forecast period. The
mean trough axis moves through the WFO PAH forecast area during the
day on Sunday, scouring out any deeper moisture and lift away from
the area.

The 12z Thursday GFS has come around to the deterministic solution
of the 00z/12z Wednesday ECMWF, and to some degree the 12z Thursday
ECMWF by building broad mid-upper level ridge across the WFO PAH
forecast area, capping convective activity and allowing for a slow
but gradual increase in temperatures and dewpoints. Fortunately,
both the temperatures will be lower than what we experienced most of
August, but still a little seasonally higher for the middle of
September.

Given the turnaround of the GFS guidance and its input to the
regional blended guidance initialization...have better than 50%
confidence in the PoP/Weather forecast for the extended period.

&&

.AVIATION...
Issued at 1225 PM CDT Thu Sep 15 2016

Generally VFR conditions with scattered convection this afternoon,
and again Friday. Brief MVFR cigs, MVFR/IFR vsbys possible with
stronger convection. Light east winds today will be light tonight.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Sep 15, 2:29 AM CST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
329 AM CDT THU SEP 15 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
329 AM CDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY DURING THE DAYLIGHT
HOURS TODAY. NO SEVERE WEATHER IS EXPECTED. HEAVY RAIN AND
LIGHTNING WILL BE THE PRIMARY STORM RELATED HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE FORECAST FOR PART OR ALL OF THE OUTLOOK AREA
FRIDAY THROUGH THE WEEKEND. THE BEST CHANCE FOR STORMS LOOKS TO
BE FRIDAY NIGHT AND SATURDAY...WHEN HEAVY RAIN WILL BE A PRIMARY
STORM HAZARD. GUSTY WIND AND LIGHTNING MAY ALSO ACCOMPANY STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 15, 12:35 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
135 PM CDT THU SEP 15 2016

ILZ084-088-092-093-KYZ001>004-MOZ076-086-087-100-107>112-114-
152030-
JACKSON-UNION-ALEXANDER-PULASKI-FULTON-HICKMAN-CARLISLE-BALLARD-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...CARBONDALE...MURPHYSBORO...JONESBORO...
CAIRO...MOUND CITY...HICKMAN...CLINTON...BARDWELL...WICKLIFFE...
PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU...JACKSON...PIEDMONT...
VAN BUREN...DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON...
CHARLESTON...NEW MADRID
135 PM CDT THU SEP 15 2016

AT 135 PM...VERY SLOW MOVING THUNDERSTORMS WERE LOCATED ALONG AND
NEAR THE INTERSTATE 55 CORRIDOR IN SOUTHEAST MISSOURI. ADDITIONAL
STORMS WERE OBSERVED AS WELL. VERY HEAVY RAINFALL OF UP TO 2
INCHES PER HOUR MAY RESULT IN STANDING WATER IN SOME AREAS.
ALSO...GUSTY WINDS 30 TO 40 MPH MAY ACCOMPANY THE STRONGEST STORMS
THROUGH 300 PM.
Special weather statement, Sep 15, 1:29 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
229 PM CDT THU SEP 15 2016

MOZ111-152015-
SCOTT MO-
229 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT COUNTY UNTIL
315 PM CDT...

AT 228 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BENTON...MOVING SOUTH AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. RADAR
HAS ALSO DETECTED WEAK ROTATION WITHIN THIS STORM. LIKE YESTERDAY
THERE COULD BE THE DEVELOPMENT OF FUNNEL CLOUDS. 41 MPH WINDS WERE
REPORTED AT THE CAPE GIRARDEAU AIRPORT.

LOCATIONS IMPACTED INCLUDE...
CAPE GIRARDEAU...SCOTT CITY...CHAFFEE...BENTON...MORLEY...KELSO...
THEBES...COMMERCE AND LAMBERT.

LAT...LON 3721 8965 3722 8963 3725 8952 3724 8951
      3725 8947 3723 8946 3723 8947 3721 8947
      3714 8942 3704 8940 3702 8964
TIME...MOT...LOC 1928Z 352DEG 15KT 3713 8955

The radar

The Paducah radar (KPAH), 110 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

3 flood, 1 flash flood. Local standard time, as filed.

Flash Flood, Bollinger

When
September 15, 2:15 PM CST to 3:35 PM CST
Where
Bollinger County, 2.57 mi S of Lutesville to 1.15 mi ENE of Hahn
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.263, -89.988

Rushing water was over Highway 51 just south of N Highway, or about 3 miles south of Marble Hill.

Flood, Scott

When
September 15, 2:20 PM CST to 3:35 PM CST
Where
Scott County, Blodgett to 1.74 mi ESE of Kelso
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.000, -89.530

Several roads were covered with water, including portions of Route A and Highway 61.

Flood, Carter

When
September 15, 4:05 PM CST to 5:45 PM CST
Where
Carter County, Ellsinore to 3.19 mi S of Ellsinore
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.930, -90.750

A trained spotter reported 3.2 inches of rain in 45 minutes near Ellsinore. There was standing water in low-lying areas.

Flood, Ripley

When
September 15, 5:30 PM CST to 7:30 PM CST
Where
Ripley County, 2.53 mi WNW of Doniphan to 2.8 mi SSW of Hill Top
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.640, -90.858

Street flooding occurred in Doniphan. An automated rain gage measured 2.25 inches in less than an hour.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656899, 656900, 656901, 656902.